Alert archive / Pennsylvania / Wind Advisories in 2018
Wind Advisory 2, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this wind advisory at Jan 13, 2018, 8:15 AM EST for Carbon County, Monroe County, Pennsylvania; Sussex County, New Jersey. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2018, 8:15 AM EST (13:15 UTC)
- Expired
- Jan 13, 2018, 12:28 PM EST
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Sussex County, NJ, Carbon County, PA, Monroe County, PA
The radar
The Philadelphia radar (KDIX), 140 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 1.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 103 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883 WWUS71 KPHI 131315 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 815 AM EST Sat Jan 13 2018 NJZ001-PAZ054-055-131800- /O.NEW.KPHI.WI.Y.0002.180113T1315Z-180113T1800Z/ Sussex-Carbon-Monroe- Including the cities of Newton, Jim Thorpe, and Stroudsburg 815 AM EST Sat Jan 13 2018 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... The National Weather Service in Mount Holly has issued a Wind Advisory, which is in effect until 1 PM EST this afternoon. * WINDS...Northwest 20 to 30 mph with gusts up to 45 to 50 mph, mainly in the higher elevations. * TIMING...Strongest winds this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that very windy conditions are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. Light-weight outdoor objects such as patio furniture and garbage cans should be secured. && $$
1 follow-up statement
017 WWUS71 KPHI 131728 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 1228 PM EST Sat Jan 13 2018 NJZ001-PAZ054-055-131830- /O.CAN.KPHI.WI.Y.0002.000000T0000Z-180113T1800Z/ Sussex-Carbon-Monroe- Including the cities of Newton, Jim Thorpe, and Stroudsburg 1228 PM EST Sat Jan 13 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Mount Holly has cancelled the Wind Advisory. Wind gusts have dropped below advisory levels, therefore the Wind Advisory has been cancelled. However, winds will still gust 30 to 40 mph through this afternoon. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this wind advisory went out at Jan 13, 6:31 AM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Jan 13, 6:31 AM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
631 AM EST Sat Jan 13 2018
.SYNOPSIS...
Low pressure was moving northeastward across our region early
this morning and it was pulling a strong cold front to the east
in its wake. The low is forecast to reach Canada's Maritime
Provinces around midday. Arctic high pressure is anticipated to
build into our region from the west for Sunday and Monday. Weak
low pressure is forecast to approach from the Great Lakes on
Monday night and Tuesday. Low pressure off the coast may affect
our weather during the middle of the new week. High pressure is
expected to follow for Thursday and Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure and a strong cold front are crossing NJ and
Delmarva attm. Significant precipitation has already exited the
area. scattered rain/snow showers are possible for the next few
hours. A SPS will be issued for possible black ice across the
area, with the rapidly falling temperatures. Temperatures will
slowly fall after this mornings significant temperature
declines. High will occur early today and by tonight, readings
will have fallen into the upper 20s to low 30s across the area.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
High pressure across the Midwest states will continue to push
towards the area tonight. We will still be in the push of colder
air drier air being advected across the area. Skies will be
clear for the most part. A few clouds across the far N/W are
possible. Temperatures will fall well below normal, with single
digits N/W and teens elsewhere. Wind chill values will range
from 0 to -10 up across the highest elevations N/W to the single
digits across Delmarva and metro Philadelphia.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Sunday through Monday...As the low pressure continues to move
away, we will see high pressure building into the region. The
pressure gradient will remain fairly tight through at least
midday Sunday before starting to relax. This will help to keep
the winds up across the region. With a northerly flow, cold air
will filter into the area and it will feel markedly colder than
recent days.
High temperatures will remain cold through Sunday and Monday.
Although some moderating of the temps on Monday is expected as
the high shifts to the north of our area and we see more of
return flow develop across our area. Highs on Sunday will remain
in the upper teens across the north to the mid to upper 20s
across the rest of the area. Monday is expected to be around 5
degrees warmer than Sunday.
Conditions through this period are expected to remain dry.
Monday Night Through Friday...
Overview...
A southern stream shortwave skirts by to our south off the
Carolinas Monday night. A trough across the eastern US amplifies
and cuts off Wednesday into Thursday, with large model
disagreement on where this occurs. Meanwhile, high amplitude
ridge over western North America gradually weakens along with a
lack of high latitude blocking over the Davis Strait. These
features, along with additional shortwave energy feeding into
the northeast US, suggest the cut off low will gradually fill
and lift northeast of the Middle Atlantic by Fri.
For sensible weather, an Alberta Clipper gives two
opportunities for precipitation Monday night into Thursday.
Mon night through Tue night...With the approach of the Alberta
Clipper low, the first chance for light wintry precipitation is
possible. The ECMWF keeps a surface ridge to the east in place
longer compared to the GFS. Thus, the GFS begins precip as early
as Mon night while the ECMWF holds off until Tue. The GEFS mean
is more conservative compared to the GFS, with precip beginning
across the southern Poconos and Lehigh Valley later Tue night.
We continue to confine precip to the aforementioned areas for
Tue night, becoming more widespread across the remainder of our
region into Wed.
As for precipitation type, a consensus of the guidance
maintains 2-meter temperatures below freezing during this
period. Model soundings indicate temperatures below freezing
through the column, in addition to the mid and upper levels
being saturated with respect to ice. While soundings indicate a
veering low-level wind profile, suggestive of warm air
advection, soundings do not indicate much in the way of a warm
nose. Therefore, expect predominantly snow, with little if any
mixed precip at this point. Given modeled QPF is relatively
light, do not expect more than a dusting to a couple inches of
snowfall potential, with the highest amounts focused northwest
of the fall-line at this time. With sub-freezing temperatures,
this would make roadways slick.
Temperatures near seasonal levels.
Wed thru Fri...Alberta Clipper moving through the lower Great
Lakes with eventual redevelopment further east, but the tough
question is exactly: where? The latest suite of 12Z/12
operational models continue to diverge, with little run to run
consistency. The GFS develops low pressure off the NC coast Wed
night and moves it northeast along the northern wall of the Gulf
Stream, well south of the 40N/70W benchmark, into Thursday. The
UKMET is similar.
These scenarios would have little impact on our region, with
the storm system remaining well offshore. Meanwhile, the ECMWF
is much further west, developing low pressure east of the
Virginia Capes Wed night, then northward through Cape Cod on
Thu. It's expansive precip shield on the western side of the
system (a bit of a model bias at times) is also suspect.
Nevertheless, this solution has greater impacts on our region in
terms of wintry weather.
The respective ensembles are similar, the GEFS further east and
the EPS further west. But there is a lot of spread noted in the
mid- level height fields of both the GEFS and EPS regarding the
placement of the cutoff low, which translates into uncertainty
with the location of the attendant surface system, e.g., storm
track. WPC favors a blend of the GEFS and EPS ensembles, which
places emphasis on more extensive redevelopment further north
and east of our region, which would limit impacts.
This scenario would favor a return to generally fair weather
Thursday into Friday, and we continue that thinking with this
forecast, with caveat that confidence is on the lower side given
the uncertainty. Therefore, impactful weather is still
possible, and we advise paying attention to future forecasts.
Otherwise, it will be unseasonably cold Wednesday into Friday,
with temperatures 5 to 10 degrees below normal.
&&
.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Thru dawn...Winds shifting to W/NW and gusting up to 25 knots.
MVFR conditions will improve to VFR in a few hours behind the
front. Sct rain/snow showers psbl.
Today...Improving to VFR from NW to SE. Gusty NW winds 15 to 25
knots
Tonight...VFR. Mostly SKC. Mostly NW winds around 10 knots.
Outlook...
Sunday...VFR conditions expected. Northwest winds around 10 to
15 knots, becoming more northerly overnight. Confidence: High.
Monday...Mainly VFR conditions expected. Light north to
northeast winds. Increasing mid-high clouds late. Confidence:
Moderate.
Monday night...Periods of light snow and IFR conditions are
possible late, mainly at ABE and RDG. Light northwest winds.
Tuesday through Wednesday...Periods of light snow and IFR
conditions are possible across all the terminals, with the
greatest potential in terms of intensity and duration at ABE and
RDG. Northwest winds 5 to 10 knots. Overall, lower confidence
prevails.
&&
.MARINE...
Strong low pressure will be moving NE of the waters today. A
strong cold front will cross the area this morning. Winds which
are mostly srly early this morning will abruptly change to north
or northeast behind the front. Later on, winds will become
Northwest at 15 to 25 knots. Showers this morning, then fair
weather.
Outlook...
Sunday...VFR conditions expected. Northwest winds around 10 to
15 knots, becoming more northerly overnight. Confidence: High.
Monday...Mainly VFR conditions expected. Light north to
northeast winds. Increasing mid-high clouds late. Confidence:
Moderate.
Monday night...Periods of light snow and IFR conditions are
possible late, mainly at ABE and RDG. Light northwest winds.
Tuesday through Wednesday...Periods of light snow and IFR
conditions are possible across all the terminals, with the
greatest potential in terms of intensity and duration at ABE and
RDG. Northwest winds 5 to 10 knots. Overall, lower confidence
prevails.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EST Sunday for ANZ450>455.
Small Craft Advisory until 6 PM EST this evening for ANZ430-
431.
&&
Synopsis...Iovino
Near Term...O'Hara
Short Term...O'Hara
Long Term...Meola
Aviation...Meola/O'Hara
Marine...Meola/O'HaraHazardous weather outlook, Jan 13, 8:06 AM EST, 9 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 806 AM EST Sat Jan 13 2018 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-141315- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 806 AM EST Sat Jan 13 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Any standing water will freeze later this morning and this afternoon as temperatures plummet to below freezing. Travel with caution. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Some accumulating snow is possible Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-141315- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 806 AM EST Sat Jan 13 2018 ...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 13, 6:12 AM EST, 2 hours 3 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 612 AM EST Sat Jan 13 2018 NJZ001-007-008-PAZ054-055-060>062-132100- Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Newton, Washington, Morristown, Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, and Easton 612 AM EST Sat Jan 13 2018 ...ICY CONDITIONS ARE EXPECTED... A strong cold front has passed through our region. Temperatures will be below freezing through the weekend in northern New Jersey, and in the Pocono Region, the Lehigh Valley and Berks County in Pennsylvania. Runoff and standing water from the recent rain will continue to freeze on roads, walkways and parking lots. If you will be going out over the weekend be prepared for icy conditions. DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>024-026-027- PAZ070-071-101>106-132100- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Ocean-Southeastern Burlington- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- Including the cities of Wilmington, Dover, Georgetown, Rehoboth Beach, Elkton, Chestertown, Centreville, Easton, Denton, Flemington, Somerville, New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, Hammonton, Cape May Court House, Ocean City, Long Beach Island, Wharton State Forest, Media, Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square, Collegeville, Pottstown, Norristown, Lansdale, Chalfont, Perkasie, Morrisville, and Doylestown 612 AM EST Sat Jan 13 2018 ...ICY CONDITIONS ARE EXPECTED... A strong cold front has passed through southeastern Pennsylvania, central and southern New Jersey, Delaware and northeastern Maryland. Temperatures will fall below freezing this morning in our region and they should remain there through the weekend. Runoff and standing water from the recent rain will freeze on roads, walkways and parking lots. If you will be going out over the weekend be prepared for icy conditions. Iovino
Local storm report, Jan 13, 7:41 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
741 AM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM FREEZING RAIN POCONO MOUNTAINS AIRPOR 41.14N 75.38W
01/13/2018 M0.02 INCH MONROE PA ASOS/AWOS
RADIAL ICE MEASUREMENT. FZRA REPORTED FROM 354-412 AM
BEFORE CHANGEOVER TO IP AND SN.
0601 AM FREEZING RAIN SUSSEX AIRPORT 41.20N 74.62W
01/13/2018 M0.00 INCH SUSSEX NJ ASOS/AWOS
RADIAL MEASUREMENT
&&
EVENT NUMBER PHI1800074
EVENT NUMBER PHI1800075
JRKThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 3:03 PM EST | Wind Chill Advisory | PHI | Carbon, Monroe | 19 hr |
| Jan 13, 8:04 AM EST | Gale Warning | PHI | 5 hr | |
| Jan 13, 8:04 AM EST | Small Craft Advisory | PHI | 5 days | |
| Jan 13, 3:30 PM EST | Heavy Freezing Spray Advisory | PHI | 21 hr |
Nearby
Wind Advisories in Pennsylvania, 2018Wind Advisories in New Jersey, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.